Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2017 (2017), Article ID 2451237, 23 pages
https://doi.org/10.1155/2017/2451237
Research Article

Modelling of Rabies Transmission Dynamics Using Optimal Control Analysis

1Department of Mathematics, Kwame Nkrumah University of Science and Technology, Kumasi, Ghana
2Department of Statistics and Mathematics, Kumasi Technical University, Kumasi, Ghana
3Department of Mathematics, University for Development Studies, Navrongo, Ghana

Correspondence should be addressed to Joshua Kiddy K. Asamoah; hg.ude.smia@haomasaj

Received 1 January 2017; Revised 13 March 2017; Accepted 19 April 2017; Published 16 July 2017

Academic Editor: Zhen Jin

Copyright © 2017 Joshua Kiddy K. Asamoah et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. D. T. S. Hayman, N. Johnson, D. L. Horton et al., “Evolutionary history of rabies in Ghana,” PLoS Neglected Tropical Diseases, vol. 5, no. 4, Article ID e1001, 2011. View at Publisher · View at Google Scholar
  2. “Rabies fact sheet,” 2016, http://www.who.int/mediacentre/factsheets/fs099/en/.
  3. C. E. Rupprecht, D. Briggs, C. M. Brown, R. Franka, S. L. Katz, H. D. Kerr et al., Use of A Reduced (4-Dose) Vaccine Schedule for Postexposure Prophylaxis to Prevent Human Rabies: Recommendations of The Advisory Committee on Immunization Practices, Department of Health and Human Services, Centers for Disease Control and Prevention, 2010. View at Scopus
  4. R. L. M. Neilan, Optimal control applied to population and disease models [P.hD. thesis], University of Tennessee, Knoxville, Tenn, USA, 2009.
  5. A. O. Isere, J. E. Osemwenkhae, and D. Okuonghae, “Optimal control model for the outbreak of cholera in Nigeria,” African Journal of Mathematics and Computer Science Research, vol. 7, no. 2, pp. 24–30, 2014. View at Publisher · View at Google Scholar
  6. H. S. Rodrigues, “Optimal control and numerical optimization applied to epidemiological models,” 2014, https://arxiv.org/abs/1401.7390?context=math.
  7. A. A. Lashari, Mathematical Modeling and Optimal Control of A Vector, National University of Modern Languages, Islamabad, Pakistan, 2012.
  8. A. Abdelrazec, Modeling, Dynamics and Optimal Control of West Nile Virus with Seasonality, York University, Toronto, Canada, 2014.
  9. D. Greenhalgh, “Age-structured models and optimal control in mathematical equidemiology: a survey,” 2010.
  10. A. Stashko, The Effects of Prevention and Treatment Interventions in A Microeconomic Model of HIV Transmission, Duke University, Durham, NC, USA, 2012.
  11. B. Seidu and O. D. Makinde, “Optimal control of HIV/AIDS in the workplace in the presence of careless individuals,” Computational and Mathematical Methods in Medicine, vol. 2014, Article ID 831506, 19 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  12. S. D. D. Njankou and F. Nyabadza, “An optimal control model for Ebola virus disease,” Journal of Biological Systems, vol. 24, no. 1, pp. 29–49, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  13. M. Aubert, “Costs and benefits of rabies control in wildlife in France,” Revue Scientifique et Technique de l'OIE, vol. 18, no. 2, pp. 533–543, 1999. View at Publisher · View at Google Scholar
  14. R. M. Anderson and R. M. May, “Population biology of infectious diseases,” in Proceedings of the Dahlem Workshop, Springer, Berlin, Germany, March 1982.
  15. G. Bohrer, S. Shem-Tov, E. Summer, K. Or, and D. Saltz, “The effectiveness of various rabies spatial vaccination patterns in a simulated host population with clumped distribution,” Ecological Modelling, vol. 152, no. 2-3, pp. 205–211, 2002. View at Publisher · View at Google Scholar · View at Scopus
  16. S. A. Levin, T. G. Hallam, and L. J. Gross, Eds., Applied Mathematical Ecology, vol. 18 of Biomathematics, Springer, Berlin, Germany, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  17. M. J. Coyne, G. Smith, and F. E. McAllister, “Mathematic model for the population biology of rabies in raccoons in the mid-Atlantic states,” American journal of veterinary research, vol. 50, no. 12, pp. 2148–2154, 1989. View at Google Scholar · View at Scopus
  18. J. E. Childs, A. T. Curns, M. E. Dey et al., “Predicting the local dynamics of epizootic rabies among raccoons in the United States,” Proceedings of the National Academy of Sciences of the United States of America, vol. 97, no. 25, pp. 13666–13671, 2000. View at Publisher · View at Google Scholar · View at Scopus
  19. K. Hampson, J. Dushoff, J. Bingham, G. Brückner, Y. H. Ali, and A. Dobson, “Synchronous cycles of domestic dog rabies in sub-Saharan Africa and the impact of control efforts,” Proceedings of the National Academy of Sciences of the United States of America, vol. 104, no. 18, pp. 7717–7722, 2007. View at Publisher · View at Google Scholar · View at Scopus
  20. M. J. Carroll, A. Singer, G. C. Smith, D. P. Cowan, and G. Massei, “The use of immunocontraception to improve rabies eradication in urban dog populations,” Wildlife Research, vol. 37, no. 8, pp. 676–687, 2010. View at Publisher · View at Google Scholar · View at Scopus
  21. X. Wang and J. Lou, “Two dynamic models about rabies between dogs and human,” Journal of Biological Systems, vol. 16, no. 4, pp. 519–529, 2008. View at Publisher · View at Google Scholar · View at Scopus
  22. W. Yang and J. Lou, “The dynamics of an interactional model of rabies transmitted between human and dogs,” Bollettino della Unione Matematica Italiana. Serie 9, vol. 2, no. 3, pp. 591–605, 2009. View at Google Scholar · View at MathSciNet
  23. J. Zinsstag, S. Dürr, M. A. Penny et al., “Transmission dynamics and economics of rabies control in dogs and humans in an African city,” Proceedings of the National Academy of Sciences of the United States of America, vol. 106, no. 35, pp. 14996–15001, 2009. View at Publisher · View at Google Scholar · View at Scopus
  24. W. Ding, L. J. Gross, K. Langston, S. Lenhart, and L. A. Real, “Rabies in raccoons: optimal control for a discrete time model on a spatial grid,” Journal of Biological Dynamics, vol. 1, no. 4, pp. 379–393, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  25. G. C. Smith and C. L. Cheeseman, “A mathematical model for the control of diseases in wildlife populations: culling, vaccination and fertility control,” Ecological Modelling, vol. 150, no. 1-2, pp. 45–53, 2002. View at Publisher · View at Google Scholar · View at Scopus
  26. J. M. Tchuenche and C. T. Bauch, “Can culling to prevent monkeypox infection be counter-productive? Scenarios from a theoretical model,” Journal of Biological Systems, vol. 20, no. 3, pp. 259–283, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  27. J. Zhang, Z. Jin, G.-Q. Sun, T. Zhou, and S. Ruan, “Analysis of rabies in China: transmission dynamics and control,” PLoS ONE, vol. 6, no. 7, p. e20891, 2011. View at Publisher · View at Google Scholar · View at Scopus
  28. O. A. Grace, “Modelling of the spread of rabies with pre-exposure vaccination of humans,” Mathematical Theory and Modeling, vol. 4, no. 8, 2014. View at Google Scholar
  29. E. D. Wiraningsih, F. Agusto, L. Aryati et al., “Stability analysis of rabies model with vaccination effect and culling in dogs,” Applied Mathematical Sciences, vol. 9, no. 77-80, pp. 3805–3817, 2015. View at Publisher · View at Google Scholar · View at Scopus
  30. “Global alliance for rabies control,” 2016, https://rabiesalliance.org/.
  31. CIA world factbook and other sources, 2016, http://www.theodora.com/wfbcurrent/ghana/ghana_people.html.
  32. G. Birkhoff and G. Rota, Ordinary differential equations, Ginn & Co, New York, NY, USA, 1962.
  33. V. Lakshmikantham, S. Leela, and S. Kaul, “Comparison principle for impulsive differential equations with variable times and stability theory,” Nonlinear Analysis. Theory, Methods & Applications, vol. 22, no. 4, pp. 499–503, 1994. View at Publisher · View at Google Scholar · View at MathSciNet
  34. O. Diekmann, J. A. Heesterbeek, and J. A. Metz, “On the definition and the computation of the basic reproduction ratio R0 in models for infectious diseases in heterogeneous populations,” Journal of Mathematical Biology, vol. 28, no. 4, pp. 365–382, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  35. E. C. Pielou, An introduction to Mathematical Ecology, Wiley-InterScience, Hoboken, NJ, USA, 1969.
  36. R. C. May, “Stable limit cycles in pre-predator population. A comment,” Science, p. 1074, 1973. View at Google Scholar
  37. M. Martcheva, An Introduction to Mathematical Epidemiology, vol. 61 of Texts in Applied Mathematics, Springer, New York, NY, USA, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  38. T. T. Yusuf and F. Benyah, “Optimal control of vaccination and treatment for an SIR epidemiological model,” World Journal of Modelling and Simulation, vol. 8, no. 3, pp. 194–204, 2012. View at Google Scholar · View at Scopus
  39. S. D. Hove-Musekwa, F. Nyabadza, and H. Mambili-Mamboundou, “Modelling hospitalization, home-based care, and individual withdrawal for people living with HIV/AIDS in high prevalence settings,” Bulletin of Mathematical Biology, vol. 73, no. 12, pp. 2888–2915, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  40. C. V. De León, “Constructions of Lyapunov functions for classics SIS, SIR and SIRS epidemic model with variable population size,” Foro-Red-Mat: Revista Electrónica De Contenido Matemático, vol. 26, no. 5, article 1, 2009. View at Google Scholar
  41. J. LaSalle, “The stability of dynamical systems,” in Proceedings of the CBMS-NSF Regional Conference Series in Applied Mathematics 25, SIAM, Philadelphia, Pa, USA, 1976.
  42. T. Zhang, K. Wang, X. Zhang, and Z. Jin, “Modeling and analyzing the transmission dynamics of HBV epidemic in Xinjiang, China,” PLoS ONE, vol. 10, no. 9, Article ID e138765, 2015. View at Publisher · View at Google Scholar · View at Scopus
  43. O. Sharomi and T. Malik, “Optimal control in epidemiology,” Annals of Operations Research, vol. 251, no. 1-2, pp. 55–71, 2017. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus